Hail, Pender
- When
- June 29, 2:27 PM EST to 2:28 PM EST
- Where
- Pender County, 0.38 mi SSE of Surf City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.425, -77.547
Hail to the size of pennies was reported.
Pulse severe thunderstorms quickly developed along the seabreeze during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Pulse severe thunderstorms quickly developed along the seabreeze during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 2:07 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 307 PM EDT WED JUN 29 2011 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE EASTERN CAROLINAS TODAY EXITING OFF SHORE OVERNIGHT. HIGH PRESSURE RIDGING IN FROM THE NORTH WILL PROVIDE SLIGHT RELIEF FROM THE HEAT AND HUMIDITY THURSDAY AND FRIDAY. BERMUDA HIGH PRESSURE WILL BECOME REESTABLISHED OVER THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK RETURNING THE REGION TO HOT AND DRY CONDITIONS. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 300 PM WEDNESDAY...CURRENT WEAK CONVECTION IS EXITING THE NEW HANOVER COAST THIS AFTERNOON. CLOUD COVER HAS HELD BACK SOME OF THE CONVECTION BUT A CUMULUS FIELD WAS OBSERVED IN THE AREAS OF LESS CLOUD COVER. CURRENTLY RADAR IS SHOWING SOME DEVELOPMENT OVER INLAND BRUNSWICK AND EXTREME WESTERN COLUMBUS. THE FRONTAL BOUNDARY IS NOW SEEN NEAR A RDU AND CAE LINE AND THIS FRONT IS EXPECTED TO SLOWLY SHIFT EASTWARD AND SOUTHWARD OVERNIGHT. UPSTAIRS THE MODELS ARE SHOWING DRYING TO CONTINUE AND THE DEEP MOISTURE WILL BE OFF THE COAST BY 06 UTC. THUS THE CHANCES FOR PRECIPITATION WILL BE WANING BEFORE THIS TIME. WITH FRONTAL BOUNDARY SHIFTING SOUTH WINDS WILL BECOME LIGHT OVERNIGHT AND A NORTHERLY SHIFT IN THE WINDS WILL TAKE PLACE TOWARDS MORNING. THIS WILL IMPACT COUNTIES SOUTH AND WEST OF THE JUNIPER RD FIRE. AN AIR QUALITY ALERT HAS BEEN UPGRADED FOR ALL THE SOUTHEAST NORTH CAROLINA EXCEPT FOR ROBESON COUNTY. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 300 PM WEDNESDAY...PERIOD BEGINS WITH A COLD FRONT POSITIONED JUST OFFSHORE AND HIGH PRESSURE BUILDING INTO THE AREA. THIS WILL BRING IN COOLER AND DRIER AIR FOR THURSDAY WITH HIGHS RIGHT AROUND 90. SUBSIDENCE BEHIND THE FRONT COMBINED WITH PWATS DROPPING TO RIGHT AROUND 1 INCH WILL INHIBIT CONVECTION THURSDAY. BY FRIDAY...MOISTURE RETURN WILL BEGIN TO REDEVELOP AS EVIDENCED BY INCREASING PWATS. GUIDANCE HINTING AT SOME PIEDMONT TROUGH/SEA BREEZE ACTIVITY FRIDAY...AND PERSISTENT UPPER TROUGHING ALOFT WON/T CAP ANYTHING. HOWEVER...STILL RELATIVELY DRIER AIR WILL ALLOW FOR ONLY ISOLATED ACTIVITY AT BEST SO HAVE CARRIED SLIGHT CHANCE POP FRIDAY AFTN. TEMPS FRIDAY WILL BEGIN TO WARM BACK UP...LOW 90S INLAND AND UPPER 80S AT THE COAST. MINS BOTH NIGHTS WILL FALL BELOW CLIMO FOR THE FIRST TIME IN A WHILE...UPPER 60S IN MOST LOCALES AWAY FROM THE BEACH WITH A FEW MID 60S IN THE COOLEST SPOTS. NE WINDS ON THURSDAY WILL PUSH SMOKE PLUMES FROM HOLLY SHELTER FIRE AND BLADEN COUNTY FIRE SW BACK INTO THE ILM CWA. THIS HAS PROMPTED THE ISSUANCE OF AN AIR QUALITY ALERT FOR ALL OF THE NC ZONES EXCEPT ROBESON COUNTY. THIS WIND TRAJECTORY WILL LIKELY PRODUCE SOME VISIBLE SMOKE ACROSS PENDER AND NEW HANOVER...WITH LESSER IMPACTS ACROSS THE REMAINING NC COUNTIES. MUCH OF THE AREA WILL EXPERIENCE THE SMELL OF SMOKE ON THURSDAY...LESS SO ON FRIDAY AS WINDS BEGIN TO TURN BACK TO THE SOUTH. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 300 PM WEDNESDAY...THERE HAS BEEN CONSIDERABLE DISAGREEMENT IN THE VARIOUS LONG-RANGE MODELS OVER THE PAST 24 HOURS WITH REGARDS TO THE POTENTIAL DEVELOPMENT OF A CUT-OFF (OR NEARLY SO) UPPER LOW NEAR THE NC/VA COAST THIS WEEKEND. LAST NIGHT'S 00Z ECMWF WAS THE MOST AGGRESSIVE IN DEVELOPING THIS FEATURE WHICH WOULD HAVE DRAMATIC CONSEQUENCES FOR TEMPERATURE FORECASTS. THE 06 & 12Z GFS SHOWS THE SAME FEATURE BUT KEEPS IT OUT NEAR 70 DEGREES W LONGITUDE...TOO FAR EAST FOR ANY DIRECT CONSEQUENCES LOCALLY. OF MORE IMPORTANCE IS THE STRENGTHENING OF THE SUBTROPICAL RIDGE AXIS JUST WEST OF THE CAROLINAS. VIRTUALLY ALL THE MODELS SHOW THIS...WHICH SHOULD PROVIDE TYPICAL SUMMERTIME HEAT TO THE AREA. MODELS EVEN SHOW A THERMAL LOW DEVELOPING OVER THE SAVANNAH RIVER VALLEY NEXT WEEK DUE TO SUSTAINED HIGH TEMPERATURES. 850 MB TEMPS AROUND +19C TO +20C SHOULD GIVE HIGHS IN THE 94-97 RANGE INLAND...WITH UPPER 80S ALONG THE BEACHES. MOISTURE WILL RETURN FOR THE WEEKEND WITH DEWPOINTS EXPECTED TO REMAIN AROUND 70 EVEN DURING THE DAY BEGINNING SATURDAY...RISING INTO THE MID 70S BY THE MIDDLE OF THE COMING WEEK. THIS COULD PRODUCE SOME HEAT ADVISORIES INLAND WITH HEAT INDICES ECLIPSING 105 DEGREES. PRECIP CHANCES APPEAR RATHER LOW SATURDAY AND SUNDAY DESPITE A NORTHWEST FLOW ALOFT THAT MAY BRING SOME DECAYING MCS REMNANTS INTO AT LEAST VIRGINIA AND POTENTIALLY NORTHERN NC. BY MONDAY OUR AIRMASS SHOULD BECOME MODERATELY TO STRONGLY UNSTABLE EACH DAY WITH VERY LITTLE CAPPING OBSERVED IN FORECAST SOUNDINGS OR ON 700/850 MB TEMPERATURE PROGS. WE WILL SHOW 20 PERCENT CHANCES OF MAINLY DAYTIME STORMS NEAR THE COAST EACH DAY...WITH 30 PERCENT CHANCES INLAND. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...MODERATE CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL THROUGH THE VALID PERIOD...WITH THE EXCEPTION OF POSSIBLE CONVECTIVE ACTIVITY INTO THE EARLY EVENING HOURS AND POTENTIAL FOG DEVELOPMENT/SMOKE OVERNIGHT INTO THURSDAY MORNING. AREAS OF MVFR CIGS CONTINUE TO LINGER AT KFLO/KLBT...WHICH /I/ EXPECT TO DISSIPATE WITHIN THE NEXT FEW HOURS. SCATTERED TSRA/SHRA DEVELOPED EARLIER TODAY ALONG A BOUNDARY JUST ALONG THE COAST...MAINLY NEAR KILM. WITH THE CONTINUED CHANCE OF CONVECTIVE ACTIVITY...HAVE KEPT VCSH IN FCST AT ALL COASTAL SITES THROUGH THE EVENING HOURS. OVERNIGHT...WINDS WILL BECOME LIGHT AND VARIABLE BEHIND THE WEAK FROPA. IN ADDITION TO THIS...LLVL MOISTURE...AND SMALL DEWPOINT DEPRESSIONS MAY ALLOW FOR PATCHY FOG. ATTM...HAVE DECIDED TO INCLUDE MVFR VSBY RESTRICTIONS AT ALL SITES DUE TO POTENTIAL DEVELOPMENT OVERNIGHT INTO EARLY MORNING. FOG WILL LIFT BY THURSDAY MORNING...AND VFR CONDITIONS WILL THEN PREVAIL THROUGH THE REMAINDER OF THE VALID PERIOD...THOUGH CANNOT RULE OUT AN ISOLATED TSRA/SHRA THURSDAY AFTERNOON. AT KILM...IT SHOULD ALSO BE NOTED THAT EARLY THURSDAY MORNING...SMOKE FROM THE WILDFIRE IN PENDER COUNTY MAY INFILTRATE INTO THE AREA. FOR NOW HAVE INCLUDED IN TAF...INTRODUCING A MVFR VSBY RESTRICTION WHICH MAY RESULT FROM THIS SMOKE. WILL CONTINUE TO MONITOR AND UPDATE AS NEEDED. WINDS THIS AFTERNOON WILL SHIFT AROUND TO THE SOUTH AT THE COASTALS. OVERNIGHT INTO THE MORNING HOURS...WIND WILL BECOME LIGHT AND VARIABLE...BEFORE SHIFTING MORE NORTHWEST EARLY THURSDAY MORNING. EXTENDED OUTLOOK...AFTERNOON ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THURSDAY. THEN EXPECT VFR TO PREVAIL THROUGH THE REMAINDER OF THE PERIOD. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 300 PM WEDNESDAY... WINDS DROPPED A BIT THIS AFTERNOON AS THE PRESSURE GRADIENT HAS WEAKENED BECAUSE OF THE APPROACHING FRONTAL BOUNDARY. AS THE FRONT SHIFTS ACROSS THE WATERS A GRADUAL SHIFT OF THE WINDS TO THE NORTHWEST IS EXPECTED BY DAY BREAK. WINDS WILL BE LIGHT SO SEAS ARE EXPECTED TO BE AROUND 3 FEET. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...LIGHT WINDS AND WEAK SELY SWELL WILL CONTROL THE WAVE BEHAVIOR THROUGH THE SHORT TERM. DECREASING PRESSURE GRADIENT ON THURSDAY WILL ALLOW SEAS TO DECREASE THROUGH THE AFTN...FROM 3-4 FT EARLY TO 2-3 FT LATE UNDER NE WINDS AROUND 10 KTS. EVEN LIGHTER WINDS FRIDAY WILL LEAD TO A WAVE SPECTRUM ALMOST ENTIRELY CONTROLLED BY A SELY 2 FT AT 8 SEC SWELL CREATING 2-3 FT SEAS ACROSS THE WATERS. WINDS FRIDAY WILL GRADUALLY VEER FROM NE TO SE AT LESS THAN 10 KTS. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...THE BERMUDA HIGH WILL BE LOCATED PRETTY FAR EAST OF THE CAROLINAS THIS WEEKEND...BUT A WESTWARD EXTENSION OF THE HIGH NOSING INTO NORTHERN FLORIDA WILL HELP MAINTAIN A SOUTH- SOUTHWESTERLY WIND OVER THE CAROLINA COASTAL WATERS. A DECAYING STALLED FRONT OVER THE CENTRAL AND WESTERN CAROLINAS WILL ALSO HELP IN THIS REGARD. EXPECT TYPICAL AFTERNOON/EARLY EVENING SURGES IN WIND ASSOCIATED WITH THE SEABREEZE WHICH COULD PUSH GUSTS UP AS HIGH AS 20 KNOTS FOR A FEW HOURS...ESPECIALLY ON SUNDAY AND MONDAY AFTERNOONS WHEN IT APPEARS WINDS WILL BE STRONGEST. SEAS SHOULD AVERAGE 2-3 FT THROUGH THE PERIOD...PRIMARILY IN SHORT-PERIOD WIND WAVES. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...JDW NEAR TERM...DRH SHORT TERM...JDW LONG TERM...TRA AVIATION...SGL/DRH MARINE...ALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 259 PM EDT WED JUN 29 2011 NCZ105>110-301900- INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER- INLAND BRUNSWICK-COASTAL BRUNSWICK- 259 PM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN THE HOLLY SHELTER GAME LAND. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE AIR QUALITY WILL BE UNHEALTHY ON THURSDAY DUE TO THE FIRE IN THE HOLLY SHELTER GAME LAND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ096-099-301900- BLADEN-COLUMBUS- 259 PM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN NORTHERN BLADEN COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE AIR QUALITY WILL BE UNHEALTHY ON THURSDAY DUE TO THE FIRE IN NORTHERN BLADEN COUNTY. HEAT INDICES MAY APPROACH ADVISORY CRITERIA TOWARDS THE END OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-SCZ017-023-024-032-033-039-301900- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 259 PM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES MAY APPROACH ADVISORY CRITERIA TOWARDS THE END OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-301900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 259 PM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ053>056-301900- INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 259 PM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 17
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT WED JUN 29 2011
NCZ105-106-108-291900-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND PENDER-
238 PM EDT WED JUN 29 2011
...STRONG THUNDERSTORM PRODUCING HEAVY RAIN NEAR SCOTTS HILL AND THE
SOUTH END OF TOPSAIL BEACH...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SCOTTS
HILL...OR 11 MILES NORTHEAST OF WILMINGTON...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
45 MPH...VERY HEAVY RAINFALL...AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE HAMPSTEAD...OGDEN...
SCOTTS HILL...SURF CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3430 7770 3425 7775 3426 7780 3427 7780
3431 7777 3432 7777 3434 7780 3438 7779
3445 7752 3444 7751
TRASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT WED JUN 29 2011
NCZ106-291930-
COASTAL PENDER-
300 PM EDT WED JUN 29 2011
...A STRONG THUNDERSTORM ON THE PENDER-ONSLOW COUNTY LINE NEAR HOLLY
RIDGE...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLLY RIDGE
ON THE PENDER-ONSLOW COUNTY LINE. MOVEMENT WAS NEARLY STATIONARY.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. IN
ADDITION...TORRENTIAL RAINFALL COULD LEAD TO PONDING OF WATER ON
HIGHWAY 17 AND NEARBY ROADS NEAR THE COUNTY LINE.
COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE EDGECOMB AND SURF
CITY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3442 7754 3442 7755 3445 7761 3447 7757
3447 7755 3447 7754 3445 7752
TRAThe Morehead City radar (KMHX), 73 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
7 thunderstorm wind, 4 flood, 2 hail, 2 lightning. Local standard time, as filed.
Hail to the size of pennies was reported.
A weather station at the Surf City Tourism and Information Center on Shore Drive measured a wind gust of 63 mph.
NOS station on Johnnie Mercer's Pier measured a wind gust to 58 mph.
Hail to the size of golf balls was reported at Wings.
A tree was reported down across Henry H Watters Drive. The time was estimated based on radar data.
A wind gust to 71 mph was measured about 65 feet above the ground at the North Carolina State Port. A container crane was moved about 150 yards by the wind gust. Six box containers were blown off of their stacks. Two garage doors were also blown in. The damage was likely the result of a microburst.
Lightning struck a home on 300 North Beach Road. Damage is unknown.
Lightning struck a home 236 Spruce Drive.
A tree was reported down near the intersection of Wrightsville Avenue and Oleander Drive. The time was estimated based on radar data.
A large tree was reported down near the 5600 block of Oleander Drive. The time was estimated based on radar data.
A tree was reported down along Park Avenue.
Cars were trapped in flood waters on New Centre Drive and College Road. Roads were impassable.
Flooding was reported on Military Cutoff and Main Street.
Flooding was reported on the 200 block of Covil Avenue.
A water rescue was made at the intersection of Treadwell and Pine Grove Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328836, 328842, 328868, 328849, 328854, 328862, 328991, 328993, 328866, 328869, 328870, 328984, 328986, 328988, 328990.